Ohio, 2007

Damaging Winds in Ohio, August 20, 2007

August 20, 2007 · NWS RLX · 4 events in 3 counties and zones

The region was just south of a strong summer front. Lots of moisture was available.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The region was just south of a strong summer front. Lots of moisture was available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 20, 12:46 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 20, 12:46 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
146 PM EDT MON AUG 20 2007

.SYNOPSIS...
A TROUGH OF LOW PRESSURE OVER CENTRAL WEST VIRGINIA SHOULD BREAK
DOWN TODAY WHILE A WARM FRONT NORTH OF THE AREA EDGES FARTHER NORTH.
A WET TUESDAY IS IN STORE FOR MOST OF THE AREA...AS THE LEFTOVERS OF
ERIN CROSS.  HEAT AND HUMIDITY RETURN FOR THE REMAINDER OF THE
WEEK...AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE MID ATLANTIC.

&&

.NEAR TERM /THROUGH TONIGHT/...
AXIS OF STORMS CONTINUE TO TRAIN ACROSS E KY AND CNTRL WV...IN AN
INSTABILITY / LLVL CONVERGENCE AXIS THAT EXISTS IN THE VERY WARM AND
HUMID AIR MASS THAT MADE A RATHER ABRUPT RETURN TO THE AREA SUNDAY.
THUNDERSTORMS WILL LIKELY FIRE UP FARTHER N THIS AFTERNOON...CLOSER
TO THE WARM FRONT BUT STILL ON THE S SIDE OF IT DURING THE PEAK
HEATING AND INTO THE EVENING HOURS.  LATER TONIGHT...THE REMNANTS OF
ERIN APPROACH FROM THE W...BRINGING WITH IT MORE WIDESPREAD
THUNDERSTORMS.

CONSIDERED FFA BUT DECIDED TO KICK THE CAN TO THE DAY SHIFT.  FFG
VALUES ARE HIGH ENOUGH FOR THE GROUND TO ABSORB FORECAST VALUES.
THEY ARE A BIT LOWER IN THE NORTHERN MOUNTAINS BUT THERE IS MORE
TIME THERE.  THE REMNANTS OF ERIN IS THE MAIN IMPETUS FOR AN FFA IF
ISSUED...UNLESS THE TRAINING OF THUNDERSTORMS THIS MORNING GETS MORE
OUT OF HAND THAN IS ANTICIPATED AT THIS TIME.  WE DID HAVE AN INCH
AND A HALF FROM THE FIRST TWO THUNDERSTORMS IN THIS TRAIN OVERNIGHT
HERE AT THE OFFICE /RLX/.

GIVEN HOW FAR THE WARM FRONT MADE IT...RAISED HIGHS TODAY AND LOWS
TONIGHT TOWARD THE HIGHER NUMBERS.  IT SHOULD BE A RATHER WARM AND
MUGGY NIGHT TONIGHT IN THE WARM SECTOR IN ADVANCE OF THE REMAINS OF
A ONCE TROPICAL SYSTEM.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
ACTIVE WX AT THE START AS THE LEFTOVERS FROM ERIN TRAVERSE ACROSS
NRN SECTIONS OF THE FCST AREA.  NAM AND GFS DIFFER ON PLACEMENT OF
THE HEAVIEST QPF...NAM BEING ACROSS NRN PA...WHILE GFS TRACKS IT
OVER PARTS OF SERN OH AND NRN WV.  SREF FAVORS THE NAM.  OPTED TO
SIDE WITH THE GFS GIVEN BETTER RUN TO RUN CONSISTENCY THE PAST FEW
CYCLES.  EITHER WAY YOU SLICE IT...POTENTIAL EXISTS FOR HVY RAIN PER
H8 DWPTS NR 16C....PWATS ABOUT 2.25...AND WARM CLOUD DEPTHS
EXCEEDING 11KFT.  PAINTED CAT POPS IN THE FAR N WITH LKLY DOWN TO
THE I-64 CORRIDOR TUES MRNG.  IN ADDITION...TIGHTENED THE GRADIENT
TO ONLY A SCHC OF PCPN IN SWRN VA.  SCT STORMS ARE SLATED FOR TUES
AFTN.

SMALL POTENTIAL FOR SVR TRW TUES WITH THE MAIN THREAT BEING DAMAGING
WINDS.  THE AMOUNT OF CLOUD COVER IN THE AFTN WILL BE THE WILD
CARD.  AS OF NOW BKN CONDITION ARE FORESEEN...THEREFORE OFFERING
SMALL HOPE FOR SEVERE STORMS.

UPR LVL ANTICYCLONE BUILDS ONCE AGAIN OVER THE SERN CONUS.  GFS IS
STRONGER WITH THE H5 RDG...WHILE THE NAM IS WEAKER.  AGAIN...SIDED
WITH THE GFS SO JACKED UP TEMPS INTO THE L-M 90S FOR MOST OF THE
LLNDS WED - FRI AS H8 TEMPS CLIMB TO 22C.  THE USUAL DIURNAL TRW CAN
BE EXPECTED THE SECOND HALF OF THE WORK WEEK WITH SCT STORMS IN THE
MTNS AND ISOLD ACTIVITY IN THE LOWLANDS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
PRETTY MUCH FOLLOWED HPC GUIDANCE THIS PERIOD...ESPECIALLY FOR THE
WEEKEND. THE STATIONARY FRONT LIFTS FRIDAY...AHEAD OF AN APPROACHING
COLD FRONT FOR SATURDAY. THUS...AFTER THE REMNANTS OF ERIN PASS
TUESDAY...LOOKING FOR MAINLY SCATTERED AND MAINLY DIURNAL
CONVECTION. DID LOWER POPS FOR WEDNESDAY THROUGH FRIDAY...GIVEN THE
AIRMASS CONVECTION SCENARIO.  WENT A BIT HIGHER ON TEMPS THAN
GUIDANCE WEDNESDAY THROUGH FRIDAY...PLAYING LESS CLOUDS AND SOME
WARMING ALOFT. COLD FRONT EXPECTED TO COME ACROSS SATURDAY WITH
SHOWERS AND THUNDERSTORMS LIKELY...WITH COOLER AND DRIER AIR FOR
SUNDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CONVECTIVE ACTIVITY TO INCREASE AS THE AFTERNOON PROGRESSES. FORECAST
AREA REMAINS PREDOMINATELY UNDER THE WARM SECTOR...WITH WARM FRONT
TO THE NORTH INTO THE LATE AFTERNOON.

LATEST MODELS GENERALLY AGREE THAT FRONT TO GRADUALLY SAG TO THE
SOUTH ON THE OVERNIGHT HOURS WITH THE REMAINS OF WHAT WAS ONCE ERIN
RIDING IN FROM THE WEST. THERE WILL BE A DECENT BAROCLINIC
ZONE...AND ISENTROPIC LIFT COUPLED WITH 200MB JET AT THE UPPER
LEVELS WHICH SHOULD LEAD TO DECENT CHANCE FOR MORE WIDESPREAD
PRECIP AND IFR CONDITIONS FOR THE OVERNIGHT HOURS.

AVIATION OUTLOOK 12Z TUE THROUGH SATURDAY...THUNDERSTORMS ARE
LIKELY ALL SITES TUESDAY AS THE REMNANTS OF ERIN MOVE THROUGH.
AFTER THAT...THUNDERSTORMS WILL BECOME FEWER AND FARTHER
BETWEEN...WITH THE BEST CHANCE BEING IN THE HEAT OF THE AFTERNOON
INTO THE EVENING...WITH A VERY WARM AND HUMID SW FLOW IN PLACE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/29
NEAR TERM...TRM
SHORT TERM...29
LONG TERM...JMV
AVIATION...KMC
Hazardous weather outlook, Aug 20, 3:57 AM EST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
457 AM EDT MON AUG 20 2007

OHZ066-067-075-076-084-085-VAZ003-004-WVZ008>011-016>020-027>031-
033>036-210900-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-DICKENSON-BUCHANAN-
JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
448 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.  THE MAIN THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM
THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ032-037>040-046-047-210900-
TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
448 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM
THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-210900-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE-
CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-
448 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.  THE MAIN THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM
THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE.

HOT WEATHER WEDNESDAY THROUGH FRIDAY...COMBINED WITH HIGH
HUMIDITY...WILL RESULT IN HEAT INDICES OF JUST OVER 100 DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM / 29

In the hours before

Special weather statement, Aug 20, 12:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT MON AUG 20 2007

OHZ076-WVZ011-201815-
WASHINGTON OH-TYLER WV-
144 PM EDT MON AUG 20 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 144 PM EDT...A STRONG THUNDERSTORM WAS 16 MILES WEST OF
SISTERSVILLE...OR ABOUT 8 MILES NORTHWEST OF ST. MARYS...MOVING EAST
AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  MATAMORAS...NEW MATAMORAS...LOWER SALEM...MIDDLEBOURNE AND
  FRIENDLY.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

09

The radar

The Charleston,WV radar (KRLX), 123 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 20, 1:00 PM EST
Where
Washington County, 1 mi N of Newport
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.414, -81.650

Large branches were knocked down.

Thunderstorm Wind, Athens

When
August 20, 3:25 PM EST
Where
Athens County, Guysville to Coolville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.280, -81.920

Scattered locations had trees or large branches blown down.

Thunderstorm Wind, Washington

When
August 20, 4:15 PM EST
Where
Washington County, 5 mi E of Marietta
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Official NWS Observations
Coordinates
39.420, -81.356

A microburst lifted a roof off an outbuilding and damaged a greenhouse.

Thunderstorm Wind, Morgan

When
August 20, 4:25 PM EST
Where
Morgan County, Ringgold
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.580, -81.980

Large branches fell down on roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48447, 48449, 48450, 48448.